Flood, Franklin
- When
- May 18, 4:30 PM PST to 6:00 PM PST
- Where
- Franklin County, 1 mi NW of Connell to 1 mi SW of Connell
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 46.680, -118.885
Connell PD. reported roads flooded in town.
Thunderstorms moved across the Columbia Basin during the afternoon and evening on 5/18/20 and produced locally heavy rain. Minor flooding was reported in Connell.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
Thunderstorms moved across the Columbia Basin during the afternoon and evening on 5/18/20 and produced locally heavy rain. Minor flooding was reported in Connell.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at May 18, 4:15 PM PST, 15 minutes earlier.
Area Forecast Discussion National Weather Service Pendleton OR 515 PM PDT Mon May 18 2020 ...UPDATED AVIATION DISCUSSION... && .AVIATION...00Z TAFs...Widely scattered storms and showers continue across the area. Lightning has been frequent with the stronger of these cells and cloud bases are quite low at elevated terminals such as those in central Oregon and the Blue Mountain foothills. Overnight, storms will ease though showers will linger with ample convective debris keeping a mid level cloud deck in place in many areas. Conditions may briefly reach into MVFR state by morning before sunrise. 76 && .PREV DISCUSSION... /issued 158 PM PDT Mon May 18 2020/ SHORT TERM...Tonight through Wednesday night...An elongated trough remains over the western U.S. and the parent low is about 160 west of Eureka, CA. This is providing a moist southerly flow across the forecast area with numerous showers and scattered thunderstorms. Anywhere in the forecast area will have a threat of a thunderstorm this evening and this was included in the afternoon and evening forecast. Showers and thunderstorms could bring 0.25 inch this evening. The low center will track across northern CA tonight then NV on Tuesday, but a weaker secondary low will develop over far northeast OR and southeast WA. This will pivot around the southern low with continued showers on Tuesday. The instability is relatively weak and mainly east of the Blue Mountains on Tuesday, therefore the potential for thunderstorms will be slight chance and over Wallowa County. Both of the low pressure centers will begin to merge over ID Tuesday night and Wednesday morning with continued wrap around moisture over the eastern zones. The Blue Mountains and the Wallowa Mountains could receive about 0.5-0.75 inch of rain during this time. The Weather Prediction Center has placed this area in a moderate risk for excessive rainfall. This looks reasonable as the Grande Ronde and Imnaha Rivers are running high and could be close to bankfull by mid week. The elongated trough will finally nudge eastward Wednesday, and a drier northwest flow aloft will follow behind it. The concerns will shift from showers to gusty winds behind the trough, and model guidance currently show winds in the Kittitas Valley around 30-40 mph. The upcoming shifts may decide on a wind advisory for this area. Wister LONG TERM...Thursday through Monday. A slow moving low pressure system will drop south over Washington and northern Oregon Thursday and Thursday night before moving east on Friday. This will bring another round of showers and thunderstorms to the area as well as high elevation snow and below normal temperatures. Some moisture will linger over the northeast Oregon mountains on Saturday with a slight chance of showers with mainly dry conditions elsewhere. Mainly dry through Sunday with the next system reaching the area on Monday/Monday night with some showers expected late in the period. Temperatures Thursday/Friday will be cool for this time of year with highs in the upper 50s to upper 60s with 40s for the mountains. Lows Friday night will be in the 30s to mid 40s, with mid and upper 20s mountains. Temperatures will be warming through the weekend with highs in the 70s. 93 && .PRELIMINARY POINT TEMPS/POPS... PDT 47 64 47 66 / 60 30 30 40 ALW 50 66 48 67 / 50 40 50 60 PSC 54 71 53 74 / 40 30 20 20 YKM 49 71 49 71 / 30 30 10 10 HRI 51 67 50 70 / 40 30 20 20 ELN 47 67 47 66 / 30 20 10 10 RDM 40 60 37 61 / 60 20 10 10 LGD 45 57 44 57 / 70 50 60 60 GCD 43 56 42 58 / 60 50 50 40 DLS 51 66 50 64 / 30 20 10 10 && .PDT WATCHES/WARNINGS/ADVISORIES... OR...None. WA...None. && 76
Special Weather Statement
National Weather Service Pendleton OR
318 PM PDT Mon May 18 2020
ORZ044-507-WAZ028-182315-
Foothills of the Northern Blue Mountains of Oregon OR-
Lower Columbia Basin of Oregon OR-
Lower Columbia Basin of Washington WA-
318 PM PDT Mon May 18 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORROW...
NORTHWESTERN UMATILLA AND SOUTHEASTERN BENTON COUNTIES UNTIL 415 PM
PDT...
At 317 PM PDT, Doppler radar was tracking a strong thunderstorm near
Stanfield, or near Hermiston, moving north at 10 mph.
Up to penny size hail will be possible with this storm.
Locations impacted include...
Hermiston, Boardman, Umatilla, Stanfield, Irrigon, Echo, Holdman,
Paterson and Plymouth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy downpours are also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4596 11886 4554 11903 4558 11925 4560 11925
4560 11933 4570 11984 4597 11959 4617 11923
TIME...MOT...LOC 2217Z 200DEG 9KT 4576 11932
MCWSpecial Weather Statement
National Weather Service Pendleton OR
450 PM PDT Mon May 18 2020
WAZ028-190100-
Lower Columbia Basin of Washington WA-
450 PM PDT Mon May 18 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FRANKLIN COUNTY
UNTIL 600 PM PDT...
At 443 PM PDT, Doppler radar was tracking a strong thunderstorm
along 395 from Eltopia to Connell, moving generally northerly at
30mph.
The strongest cells of these storms may hold dime sized hail and
winds in excess of 40 mph.
Locations impacted include...
Connell, Mesa, Basin City, Eltopia and eastern Hanford Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy downpours are also occurring with this storm, and may lead to
localized flooding in creeks, streams, and dry washes. Do not drive
your vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4640 11895 4633 11917 4638 11940 4673 11935
4672 11871
TIME...MOT...LOC 2347Z 191DEG 49KT 4681 11882
Clark/76The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
Connell PD. reported roads flooded in town.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2020Every state in 2020This day in weather historyWarnings in Washington, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 884342.